Follow
Share

Recently, my mom has been awaken up by excruciating pain in her legs in the middle of the night. For the last week or so, at around 2 am or 3 am, she would wake up because of her leg pain. She is in her late 80s and she has dementia. She lies in bed all day long and does not eat much these days. She doesn't have much mobility. I need to help her walk every time she gets out of bed. During the day, her legs seem fine for the most part. But during the night, needle-poking type of pain occurs in her thighs and knees. She has been diagnosed with PAD (peripheral artery disease) before but she would only get pain when walking. Now the pain comes when she is sleeping at night. Her feet are not swollen so blood circulation is probably fine. She has osteoporosis but I didn't think it would cause pain. Has anyone have any experience in this area with their parents? Thanks

This question has been closed for answers. Ask a New Question.
My Dad has the same pain. His neurologist put him on Gabapinten and it really helps. Diag. for his leg pain is Restless Leg Syndrome. I though he had POD as well, but doc said RLS. Pain in his feet as well. Dad uses a Capsaicin & Hemp Oil product that is awesome. HempNesic pain-revealing gel.
Helpful Answer (0)
Report

New development: A nurse practitioner came to see my mother, as part of a palliative care program. She listened to my mother's leg pain problem and decided that it might be fibromyalgia or neuropathy. She suggested to the doctor to prescribe Cymbalta and not taking Tramadol anymore. Since mom also has constipation, taking Miralax just a teaspoon to start was suggested. Surely, the Cymbalta worked. Mom now has reduced and less frequent pain and the sharp shooting painful sensation has gone. Unfortunately, after four days, she suddenly started to get really bad bowel incontinence. For more than 50 hours straight, she constantly had to go the bathroom to move her bowels, sometimes every 15 minutes and sometimes every hour. She would get a little bit of loose stool on the toilet paper as she wiped. The nurse practitioner said maybe the Miralax is the culprit but my mom took Miralax before and it was never this bad. I suspect Cymbalta might have a hand in it too or maybe the combination of both of them can produce such side effect. Has anyone taken Cymbalta and gotten really bad loose stool continuously for 2 or more days?
Helpful Answer (0)
Report

I am not that elderly...I get serious leg pains.

Potassium tablet works for me. Since adding that supplement to my diet...problem is gone.

Also, have her checked out for other major problems....like back issues.
Helpful Answer (0)
Report

PAD can lead to peripheral neuropathy. One of the side effects of statons is leg cramps. A home remedy is to try putting tiny bar of soap under the sheets near the legs. With arthritis she may need to be turned more often. Have you tried small pillows? But I am afraid you may have to talk to the doctor about another medication.
Helpful Answer (1)
Report

Your mother has pelvic fractures. These are frequently very painful daytime & nighttime. There is no treatment - the fracture will hopefully heal with time.

As a home care RN treating patients with pelvic fractures I came to believe that this is one condition that requires prescription pain medication for relief

We all are well aware of narcotics and the elderly. If Tramadol works that is absolutely wonderful.

But I have seen the pain in the faces of my patients with pelvic fractures. They are quite painful.

If Tramadol doesn’t work ask for Tylenol#3,Vicodin or even Percocet and give the least amount that makes the pain subside- 1/2 pill, even & supplement with regular Tylenol.

Not much you can do for pelvic fractures. I wish you all the best.
Helpful Answer (1)
Report

Latest update: we saw her doctor recently and he ordered xrays and some blood tests. He concluded that the pain could be coming from a fracture that happened a year and a half ago, and also arthritis. The xrays impressions were: Fractures of the right superior and inferior pubic rami again demonstrated, and degenerative changes with rotational scoliosis.
The shooting pain comes more often now... 1-2 times during the day and 1-2 times during the night. They are sharp needle like pain and are unbearable. They stay for a couple of hours and then they are completely gone. Doctor has prescribed Tramadol which makes her go to sleep and doesn't really help much with the pain.
So, it's not cramps, it's not blood clot, it's not restless leg, it's not fibromyalgia, it's not PAD. At least that's what the doctor said. Anyone has any experience on this and suggestions as to how we can reduce the pain. Thanks a bunch!
Helpful Answer (2)
Report

Statin drugs can cause muscle pain and cramping. This happened to my mother; her cardiologist took her off of them.
Helpful Answer (0)
Report
jigsaw Mar 2019
Thanks but my mother's doctor already had her off the statin drug. Hope your mother is feeling a lot better after being off the drugs.
(0)
Report
What is so confusing in this is that our elders have been told by doctors to avoid salt! And my gosh. My mom did.

There is so much, so much in this equation that is just wacky. My post is not all that helpful, just venting. I guess. OP, I hope you get resolution.
i am sorry I am venting. I wish you well.
Helpful Answer (0)
Report

Thank you all for your suggestions and comments. I really appreciate it. For some reason, her pain has now lessened a bit. She no longer wakes up in the middle of the night because of the pain. She has her primary doctor's appointment in a couple of weeks and we'll have the doctor assess her situation and get her potassium level checked. Thank you so much!
Helpful Answer (0)
Report

Mortons salt substitute is also a good source of potassium. I mix it with a small amount of baking soda for an electrolyte water.
Helpful Answer (0)
Report

I wake up at night with leg cramps. My doctor told me to drink orange juice, banana ... potassium deficiency
Good luck
Helpful Answer (0)
Report

The circulation in her legs is compromised by PAD and is most likely getting worse as this is a progressive disease. You say she doesn’t walk much - try to assist her to walk more even if it’s just a small distance more - so the veins in her legs get some practice to get that blood back up to her heart. That’s the venous (vein) part. For PAD the tissue is not getting sufficient oxygenated blood to her leg muscles can be causing the pain. The arteries in her legs are small and diseased.

If her leg leg gets swollen very quickly where there is a definite color change (often dusky Blue), the area is warm to touch and painful those are signs of a blood clot and needs immediate attention (call 911).

In the not so old days leg cramps were treated with quinine water or quinine pills which were successful. That and electrolyte replacement ( as someone stated Potassium pills worked for someone she/he knew). But then not knowing the entire diagnosis, before you give a potassium supplement you must ask her PCP.

When she is out of bed make sure she wears support hose (remove at bedtime) have her do passive isometric exercises with her legs- point toes upward and feel the calf stretch, etc (google for exercises people can do in bed - isometrics are used as a treatment for many things).

Ask fof doppler studies of her LE if she hasn’t had them in > 1 yr. Discuss options with her PCP.

Leg cramps are are very painful. I hope she and you find treatments that work for her.
Helpful Answer (1)
Report
jigsaw Mar 2019
Thank you for your response, Shane. I took my mother to see her vascular doctor last week. He said there are 2 types of pain... one is claudication which causes pain when walking and the other is rest pain which is at the foot because it's the furthest place from the heart. What happens is that the perfusion or the blood flow is so bad that when a patient lies down and loses gravity to the foot, the foot hurts, not the thigh and not the knee. Therefore, he concluded that my mother's pain has nothing to do with the arteries. She still has PAD, it's just not causing her pain in the thigh or knee. Both of her feet are fine with no redness (dependent rubor) or swelling. He did use a doppler device and her blood flow sounded fine. He thinks it may be arthritis from the hip which radiates the pain down to the thighs and knees. She has an appointment with her PCP next week and hopefully, we'll get a better idea from other tests.
(0)
Report
See 1 more reply
I echo the physician eval. She could have a blood clot. She could have restless leg, which she is confusing for pain. It is hard to get a real dx from dementia patients because they are poor historians. No foul on them. Just how it is.
Helpful Answer (1)
Report

I have heard the potassium thing also drinking water and I have heard calcium. Like said, check with her Dr. Potassium levels can be tested for.
Helpful Answer (1)
Report

Don’t forget, even if we were doctors here, we can’t give you a definitive diagnoses of what’s going on. This is a medical issue and should really be discussed with her doctors.

Nightly leg pain can be caused by low potassium levels which in turn lead to leg cramping. My dad’s doctor told him to eat bananas. Your mom’s lack of mobility can also cause leg pain because her muscles are atrophying. Try ask g her doctor about physical therapy. The therapist can teach you exercises to do with her if that’s feasible. These wouldn’t involve walking and can be done in bed.

She may also have joint/ligament issues. There are pillows she can use to position herself to ease pressure on what’s hurting.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter